Texas, 2022High Wind in Texas, December 28, 2022
December 28, 2022 · NWS MAF · 2 events in 2 counties and zones
A large, slow-moving mid-level trough brought prolonged westerly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, slow-moving mid-level trough brought prolonged westerly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 27, 10:31 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 27, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1031 PM CST Tue Dec 27 2022
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CST Tue Dec 27 2022
Into tonight, southwesterly winds keep lows across the region above
normal in the 30s and 40s. That same steady, southerly flow will
remain into the day on Wednesday and lead to temperatures in the mid
70s stretching from the Permian Basin southward across the Pecos
River Valley and into the Big Bend. Areas west of the Pecos will be
slightly cooler in the 60s as a Pacific front moves in from the west
that afternoon and evening.
Approach and passage of the front and associated short wave trough
will lead to windy conditions across the Guadalupe and Delaware
Mountains today through Wednesday night. A High Wind Warning
continues from this afternoon through late Wednesday night for those
areas. Also issuing a wind advisory for Eddy and Lea Counties for
winds into the 20s and 30s during the afternoon. Temperatures
Wednesday night will stay well above normal in the 40s for many with
higher elevations dipping into the 30s.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CST Tue Dec 27 2022
Thursday, the first of a series of upper troughs will exit West
Texas and Southeast New Mexico, followed by a secondary wave Friday.
Unfortunately, a Pac front will accompany the first trough, knocking
around 10F off highs Thursday afternoon from Wednesday's. Thursday
night, as the secondary trough approaches, a few showers may creep
onto the higher terrain from the west, and even out on the Stockton
Plateau by Friday afternoon. Temperatures Friday afternoon will be
about the same as Thursday...4-5F above normal.
Northwest flow aloft behind the secondary trough will quickly
transition to zonal Saturday as a tertiary trough makes landfall on
the west coast. Leeside troughing on the Front Range could induce
high winds in the Guadalupes as soon as Friday afternoon, and this
could be a long-fused event through the weekend and beyond, as the
trough doesn't arrive in West Texas and Southeast New Mexico until
Monday. BLDU looks likely, and a slight chance of -SHRA northwest
Sunday night as the trough arrives. The upshot is that downslope
warming will increase highs Saturday and Sunday to well-above
normal. However, a Pac front accompanying the third trough will
start a downward slide in temperatures Monday, to near-normal by
Tuesday afternoon.
&&
.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Tue Dec 27 2022
VFR with considerable high clouds. Wind will be S to SW tonight
becoming more westerly tomorrow and increasing in the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 73 46 65 / 0 0 0 0
Carlsbad 41 66 44 62 / 0 0 0 0
Dryden 34 68 43 69 / 0 0 0 0
Fort Stockton 47 77 47 67 / 0 0 0 0
Guadalupe Pass 43 58 40 54 / 0 0 0 0
Hobbs 40 65 43 61 / 0 0 0 0
Marfa 31 69 36 61 / 0 0 0 0
Midland Intl Airport 39 73 46 65 / 0 0 0 0
Odessa 40 71 47 65 / 0 0 0 0
Wink 38 72 45 65 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Thursday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...High Wind Warning until 3 AM MST Thursday for Guadalupe
Mountains of Eddy County.
Wind Advisory from 1 PM to 7 PM MST Wednesday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...93
LONG TERM....44
AVIATION...72Hazardous weather outlook, Dec 27, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CST Tue Dec 27 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 PM CST Tue Dec 27 2022 /1243 PM MST Tue Dec 27 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A High Wind Warning is in effect through Wednesday night for the
Guadalupe and Delaware Mountains.
A Wind Advisory is in effect Wednesday afternoon and early evening
for the Southeast New Mexico Plains.
High winds are possible Friday through Monday in the Guadalupe and
Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 28, 12:00 AM CST to 11:59 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- December 28, 12:00 AM CST to 11:46 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, December 28, 202260 kt wind · 20 events
- Winter Storm and Winter Weather in Colorado, December 28 to 29, 20229 events
- High Wind in Texas, December 28, 202257 kt wind · 4 events
- Heavy Snow in Colorado, December 28 to 29, 20222 events
- Heavy Snow in Colorado, December 28 to 29, 20222 events
- Heavy Snow in Arizona, December 28, 20221 event
- High Wind in Arizona, December 28, 2022$4,000 · 57 kt wind · 1 event
- Wildfire in Texas, December 28, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072242, 1072243.